Side Effects of Megadoses of Vitamin C

side-effects-of-megadoses-of-vitamin-c

The side effects of “megadoses” or excessive doses of vitamin C include: renal colic, diarrhea, nausea, dental decalcification, increased estrogen levels and occult rectal bleeding[1].

Vitamin C

Vitamin C is a natural antioxidant and is popularly used to treat a variety of ailments, from colds to cancer[2]. It is naturally found in food sources such as oranges, green pepper, watermelon, grapefruit, tomatoes and other citrus fruits.

There are conflicting reports and studies regarding the daily recommended dietary allowance for vitamin C. The conservative approach will suggest is a dosage of 90 milligrams for males and 75 milligrams for females[3]. But the popular recommendation is a dosage of 250 to 500 milligrams, taken twice a day[4]. Most vitamin C supplements are packaged in doses of 25 to 1,000 milligrams, which can come in tablet, capsule, powder or chewable form[5].

Vitamin C Toxicity

The recommended dosage of vitamin C is at most, at total of 1,000 milligrams daily. A dosage of 2,000 milligrams daily is considered as a high dosage of vitamin C.

It is not recommended that you take more than 1,000 milligrams of vitamin C without your doctor’s strict supervision. Because of the perceived safety of taking large or even megadoses of vitamin C, most patients tends to self-medicate and take up to 2,000 milligrams of vitamin C per day, which can lead to vitamin C toxicity.

It was reported that vitamin C, even if taken within the 1,000 milligram dosage can be disastrous to your body, as within two hours of taking the vitamins, 950 milligrams will be excreted through the urinary tract, and the passage of the high dose of vitamin C through the body can cause adverse effects on the system[6].

Taking megadoses of vitamin C not only causes the side effects discussed above, but the sudden withdrawal of these megadoses can also cause adverse effects on the body.  Reports show that patients who have become dependent on high doses of vitamin C can develop scurvy when the high level of vitamin C intake is stopped[7] [8].

 

 

Resources

[1]Rosenbloom MD, MBA, FAAEM, Mark. “Vitamin Toxicity Clinical Presentation.” Medscape Reference: Drugs, Diseases & Procedures. Ed. Asim Tarabar MD. EMedicine.com, 2 Feb. 2011. Web. 16 June 2011. <http://emedicine.medscape.com/article/819426-clinical>.

[2]Rosenbloom MD, MBA, FAAEM, Mark. “Vitamin Toxicity Clinical Presentation.” Medscape Reference: Drugs, Diseases & Procedures. Ed. Asim Tarabar MD. EMedicine.com, 2 Feb. 2011. Web. 16 June 2011. <http://emedicine.medscape.com/article/819426-clinical>.

[3] Rosenbloom MD, MBA, FAAEM, Mark. “Vitamin Toxicity Clinical Presentation.” Medscape Reference: Drugs, Diseases & Procedures. Ed. Asim Tarabar MD. EMedicine.com, 2 Feb. 2011. Web. 16 June 2011. <http://emedicine.medscape.com/article/819426-clinical>.

[4] Rosenbloom MD, MBA, FAAEM, Mark. “Vitamin Toxicity Clinical Presentation.” Medscape Reference: Drugs, Diseases & Procedures. Ed. Asim Tarabar MD. EMedicine.com, 2 Feb. 2011. Web. 16 June 2011. <http://emedicine.medscape.com/article/819426-clinical>.

[5] Http://www.euronet.nl/~jonkr/, Ron Jonk-. “Vitamin C (Ascorbic Acid).” University of Maryland Medical Center | Home. Web. 16 June 2011. <http://www.umm.edu/altmed/articles/vitamin-c-000339.htm>.

[6]Brody, Jane E. “Personal Health; Vitamin Therapy: Toxic Side Effects of Massive Doses.” The New York Times [New York] 14 Mar. 1984, Personal Health sec. The New York Times. Web. 16 June 2011. <http://www.nytimes.com/1984/03/14/garden/personal-health-vitamin-therapy-toxic-side-effects-of-massive-doese.html?pagewanted=all>.

[7] Http://www.euronet.nl/~jonkr/, Ron Jonk-. “Vitamin C (Ascorbic Acid).” University of Maryland Medical Center | Home. Web. 16 June 2011. <http://www.umm.edu/altmed/articles/vitamin-c-000339.htm>.

[8]Brody, Jane E. “Personal Health; Vitamin Therapy: Toxic Side Effects of Massive Doses.” The New York Times [New York] 14 Mar. 1984, Personal Health sec. The New York Times. Web. 16 June 2011. <http://www.nytimes.com/1984/03/14/garden/personal-health-vitamin-therapy-toxic-side-effects-of-massive-doese.html?pagewanted=all>.